The FDA recall of Darvocet and Darvon which are the trade names for propoxyphene was long overdue. These drugs have been on the market for over 50 years. The FDA memorandum dated November 19, 2010 on the recall sets forth some science on Darvocet that should be helpful in understanding the dangers of this drug.
First, Darvocet is cardiotoxic when used as directed on the label. That means that when used as directed Darvocet causes chemical changes in the heart that affect its electrical system. These changes in the heart’s electrical system can cause heart arrythmias. In some cases these unnatural heart rhythms can cause ventricular fibrillation. This means that your heart stops pumping blood. This can and does frequently result in sudden cardiac death. This is probably the cause of most of the deaths from Darvocet aside from overdoses. A disruption of the heart’s electrical system from Darvocet could also cause atrial fibrillation which could trigger a stroke or heart attack from a blood clot. An electrocardiogram or EKG is the test that is used to detect heart rhythm malfunctions.
The FDA report points out that elderly people or people with reduced kidney or renal function are most likely at risk for propoxyphene-induced cardiotoxicity. Individuals with pre-existing arrthymias would also be at increased risk. That is because those individuals are less able to naturally clear the toxic substances from their bodies. However, the most recent study shows that even healthy individuals taking normal doese were at risk of heart failure and sudden death from Darvocet.
The good news for Darvocet patients is that the medical literature does not indicate that Darvocet has a latent effect after the drug is discontinued. The FDA also observed that there does not appear to be a cumulative effect on the heart after the person stops taking the drug. There has not been much study of this question because most of the scientific reports and literature on Darvocet and Darvon have focused on treatment of overdose in emergency rooms. Since Darvocet and Darvon are opiates and are addictive many deaths may have been attributed to opiate overdoses causing respiratory failure and may not have been closely investigated.
I expect that most of the individual lawsuits and class action lawsuits that are being filed will involve sudden cardiac death cases. A cardiac arrythymia caused by Darvocet or Darvon should be treatable most of the time without permanent damage in most cases. However, it is possible that heart malfunction for a temporary period could cause health damage of other types. For example, lack of blood to the brain or other organs during the period of heart dysfunction could cause significant permanent problems. This would be the basis of a negligence or product liability lawsuit against the manufacturer of the drug.
I would be happy to discuss the science or legal issues with anyone that would like to comment or email or telephone me.
Admitted to practice law in all federal multidistrict litigation courts, the California State Bar and the Florida Bar. His philosophy is to provide aggressive, quality representations and seek fair compensation for individuals and their families who have suffered injury, death, or sexual abuse.
I have been on darvoset for about 2 years and I am experiencing chest pain shortnes of breath wichh is very bad because i have asthma I am very afraid now that I could have heart failure i am only 43 years old. what can i do to make others see that darvoset will kill u if u keep using it?
has this drug been recalled ?? i have a current script for my 16 yr old daughter in the cabinet from her dentist she has stopped taking it but what should i do with it ?
Yes, if you have any Darvon, Darvocet, or propoxyphene you should dispose of it so that no one takes it by mistake. It has been recalled because of the risk of heart failure even at recommended doses.
I am not giving me real name as of yet. I have arrythymia , and have been taking darvocet for 9 months. I have had shortness of breath, and just found out today about the recall. I am very anxious about this now, as I have to have surgery in the next few days. Can you give me anymore information on this please ?
I have an 54% enlargement of the left side of my heart, my blood pressure stays excessively high n I am on 2 blood pressure pills recently I had surgery the doctor winged me down on pain pills to he got to Darvocets I have taken 2 scripts an still have a few. Is there anything I need to look for sense the 1st dose made me very tired and I was nausious I called the doctor after about half way thru the script and he said that was all he could place me on other than ultram which I tried n they did nothing to help ease my pain so I called back n they gave me phenagan to take along with the darvocets. Do I need to make an appointment with my heart doctor as I am currently seeing him 1 x a year....
I went to the hospital and my chest hurt and my hand and body would shake involentary.My heart was racing for a short time before I got to the hospital.It scared me so I went to see if it was my heart.They said it was ok and sent me home with anougther percription.
I have taken darvocet for 6 years for pain and I have no problem's with it.But I only take it as need.
Thanks for you comment Debbie. Yes, I would suggest that you follow up with your heart doctor to get an evaluation.
I went to get my refill on Darvocet today and was told of the recall and why... This explains why I had went to the ER in the past years with chest pain and a racing heart. The first time when I lived in Florida the ER I was at would not allow me to leave but transported me to another hospital and admitted overnight. Then again a year or so ago I was very scared that I was having a heart attack so I went to the ER to be checked but was released after doing alot of tests. The bottle of Darvocet I have now is going into the trash, It's not risking a life over! This is not the only drug I've been harmed by one I took caused me to go to the ER due to severly bleeding out the rectum. My liver and kidney test have come back abnormail and Doc doesn't know why... My guess is dangerous medications that were suppose to help me not harm me! Do I have a cause for suit for not being warned and having to be treated at the ER twice? There are probably more I just can't remember.
Four years ago, my doctor prescribed Darvocet for my chronic arthritis and degenerative disc disease. Shortly thereafter, I began to have episodes of feeling like I was blacking out. This happened many times a day....it would take about a minute to recover from each event.
I went back to my doctor and told him about my problems. He suggested that I go to the Cardiologist in the practice. The heart doctor put a 24 hour heart monitor on me. He told me that it picked up 7 "events" in the 24 hours. He told me that I had an electrical problem in my heart, and that the primary pump was stopping. When it would stop, it would kick on the secondary pump to keep pumping blood. He said that each time this happened, I experienced the blacking out feeling. He could not explain why this was happening to me. He knew I was taking Darvocet. My primary doctor has been prescribing the drug for 4 years, knowing that I developed this heart malfunction. The heart doctor put me on a beta blocker (Bisopropalal) to help my heart. He said that I would have less "events' being on this medicine. Now I see that the Darvocet has caused all of this. I am thinking about finding an attorney to sue the Drug company for all the pain and suffering for these four years.
Comments for this article are closed.